Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 62, NWS Wichita, KS

May 15, 1998Chautauqua County, Elk County, Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 15, 1998, 6:26 AM CDT for Chautauqua County, Elk County, Greenwood County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1998, 6:26 AM CDT (11:26 UTC)
Expired
May 15, 1998, 7:25 AM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Chautauqua County, KS, Elk County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 107 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 5:50 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 11.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2973 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WUUS1 KICT 151127 RRA
SVRICT
KSC019-049-073-151225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
626 AM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS
  ELK COUNTY IN SOUTHEAST KANSAS
  GREENWOOD COUNTY IN SOUTHEAST KANSAS

* UNTIL 725 AM CDT
 
* AT 623 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
  EAST OF ARKANSAS CITY TO 15 MILES NORTH OF EL DORADRO...MOVING TO
  THE EAST AT 35 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEDAN
  HOWARD
  EUREKA
  MADISON
  LONGTON
  FALL RIVER

THIS LINE OF STORMS HAS PRODUCED WINDS BETWEEN 60 AND 80 MPH.
IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL
UP TO AN INCH IN DIAMETER AND TORRENTIAL RAIN.  SEEK A STRONG
INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY.  HEAVY RAINS FLOOD
ROADS QUICKLY.  YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS.


NOONAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:47 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 15, 2:47 AM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
247 AM CDT FRI MAY 15 1998

MAIN FCST PROBLEM TO BE TSTM CHANCES IN THE SHORT TERM.  AREA OF
CONVECTION OVER PORTIONS OF CWA ON THE WANE AFTER PRODUCING 60-70 MPH
WINDS EARLIER THIS MORNING.  A BRIEF RESPITE FOR A FEW HOURS WITH
ANOTHER ROUND LIKELY LATER THIS MORNING AS MAIN UPPER SYSTEM KICKS
OUT. LATEST SFC ANALYS SHOWING COLD FRONT INTO NEBRASKA WITH DRY
LINE ACROSS WRN KANSAS INTO WRN TX. WITH DRY LINE MVG EWD TODAY AND
PLENTY OF INSTABILITY...WL KEEP POPS RATHER HIGH AND MENTION
POSSIBILITY OF SVR IN THE ZONES.  APPRS NEW WATCH WILL SOON BE
ISSUED FOR MOST OF THE CWA.

REST OF THE FCST PERIOD LOOKS RATHER QUIET. FRONTAL BOUNDARY TO MOVE
THROUGH PUSHING HIGHER MSTR OFF TO THE EAST WITH HIGH SETTLING IN BY 48
HRS. TEMPERATURES NOT EXPECTED TO DROP OFF A LOT WITH H8 THERMAL RIDGE
BEGINNING TO MOVE IN BY THE END OF THE PERIOD.

ONLY MINOR CHANGES TO EXTENDED PERIOD WITH SLIGHTLY WARMER TEMPS ON
SUNDAY.

MRU

FCSTID = 16
ICT   84  55  83  62 /  60   0   0   0
HUT   82  54  82  61 /  60   0   0   0
EWK   82  55  83  62 /  60   0   0   0
EQA   83  56  83  61 /  60   0   0   0
WLD   84  56  84  62 /  60   0   0   0
RSL   79  52  82  59 /  60   0   0   0
GBD   79  53  82  59 /  60   0   0   0
SLN   81  53  83  61 /  60   0   0   0
MPR   81  53  82  61 /  60   0   0   0
CFV   86  56  84  61 /  50   0   0   0
CNU   85  56  84  59 /  50   0   0   0
K88   85  56  84  59 /  50   0   0   0

.ICT...NONE.

In the hours before

Local storm report, May 15, 2:55 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
255 AM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1227 AM    4 NE GREAT BEND           KS   60 MPH TSTM GUST
05/15/98   BARTON                         BLEW OUT WINDOWS OF HOUSE
                                          AGTAP SPOTTER

1232 AM    6 NE GREAT BEND           KS   67 MPH TSTM GUST
05/15/98   BARTON                         MEASURED WIND GUST
                                          AGTAP SPOTTER

1236 AM    3 N ALBERT                KS   60 MPH TSTM GUST
05/15/98   BARTON                         ESTIMATED WIND GUST
                                          COOP OBSERVER

1239 AM    ALDEN                     KS   75 MPH TSTM GUST
05/15/98   RICE                           ESTIMATED WIND GUST
                                          COUNTY SHERIFF

1241 AM    1 NE GENESEO              KS   70 MPH TSTM GUST
05/15/98   ELLSWORTH                      MEASURED WIND GUST
                                          AGTAP SPOTTER

1247 AM    3 N ALBERT                KS   70 MPH TSTM GUST
05/15/98   BARTON                         ESTIMATED WIND GUST
                                          COOP OBSERVER

1253 AM    RUSSELL                   KS   60 MPH TSTM GUST
05/15/98   RUSSELL                        ESTIMATED WIND GUST
                                          COUNTY SHERIFF

0100 AM    GREAT BEND                KS   WIND DAMAGE
05/15/98   BARTON                         WINDS BLEW OUT STORE FRONT
                                          WINDOWS DOWNTOWN/UPROOTED
                                          A LARGE TREE/WINDS BLEW
                                          OVER A LIGHT STANDARD AT
                                          ALTHETIC FIELD
                                          REPORTED BY AGTAP SPOTTER

0100 AM    BUSHTON                   KS   WIND DAMAGE
05/15/98   RICE                           LARGE TREE LIMBS DOWNED
                                          SOME TREES UPROOTED
                                          COUNTY DISPATCH

0101 AM    SYLVAN GROVE              KS   75 MPH TSTM GUST
05/15/98   LINCOLN                        ESTIMATED WIND GUST WHICH
                                          DOWNED LARGE TREE LIMBS
                                          COOP OBSERVER

0110 AM    RUSSELL                   KS   67 MPH TSTM GUST
05/15/98   RUSSELL                        WIND GUST MEASURED BY KSN
                                          WEATHERLAB SITE

KED
Special weather statement, May 15, 3:42 AM CDT, 2 hours 44 minutes before
KSZ032-033-047>051-150915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
342 AM CDT FRI MAY 15 1998

...TORNADO WATCH NUMBER 346 HAS BEEN CANCELLED FOR CENTRAL
KANSAS...

TORNADO WATCH NUMBER 346 WHICH WAS IN EFFECT FOR CENTRAL KANSAS
UNTIL 5 AM HAS BEEN CANCELLED. COUNTIES NO LONGER INCLUDED IN THE
WATCH ARE:

BARTON          RUSSELL         LINCOLN         ELLSWORTH
RICE            SALINE          MCPHERSON

THE THREAT OF SEVERE WEATHER HAS DIMINSHED OVER CENTRAL KANSAS.

DAVIS
Special weather statement, May 15, 3:42 AM CDT, 2 hours 44 minutes before
KSZ032-033-047>051-150915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
342 AM CDT FRI MAY 15 1998

...TORNADO WATCH NUMBER 346 HAS BEEN CANCELLED FOR CENTRAL
KANSAS...

TORNADO WATCH NUMBER 346 WHICH WAS IN EFFECT FOR CENTRAL KANSAS
UNTIL 5 AM HAS BEEN CANCELLED. COUNTIES NO LONGER INCLUDED IN THE
WATCH ARE:

BARTON          RUSSELL         LINCOLN         ELLSWORTH
RICE            SALINE          MCPHERSON

THE THREAT OF SEVERE WEATHER HAS DIMINSHED OVER CENTRAL KANSAS.

DAVIS
Special weather statement, May 15, 4:56 AM CDT, 1 hour 30 minutes before
KSZ052-067-068-082-083-091-092-151030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
456 AM CDT FRI MAY 15 1998

...TORNADO WATCH NUMBER 346 HAS EXPIRED AT 5 AM FOR SOUTH CENTRAL
KANSAS...

TORNADO WATCH NUMBER 346 WHICH WAS IN EFFECT FOR SOUTH CENTRAL
KANSAS UNTIL 5 AM HAS EXPIRED. COUNTIES NO LONGER INCLUDED IN THE
WATCH ARE:

RENO           HARVEY         MARION         KINGMAN
SEDGWICK       HARPER         SUMNER

THE THREAT OF TORNADOES HAS ENDED OVER SOUTH CENTRAL KANSAS.

DAVIS
Special weather statement, May 15, 4:56 AM CDT, 1 hour 30 minutes before
KSZ052-067-068-082-083-091-092-151030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
456 AM CDT FRI MAY 15 1998

...TORNADO WATCH NUMBER 346 HAS EXPIRED AT 5 AM FOR SOUTH CENTRAL
KANSAS...

TORNADO WATCH NUMBER 346 WHICH WAS IN EFFECT FOR SOUTH CENTRAL
KANSAS UNTIL 5 AM HAS EXPIRED. COUNTIES NO LONGER INCLUDED IN THE
WATCH ARE:

RENO           HARVEY         MARION         KINGMAN
SEDGWICK       HARPER         SUMNER

THE THREAT OF TORNADOES HAS ENDED OVER SOUTH CENTRAL KANSAS.

DAVIS
Special weather statement, May 15, 5:42 AM CDT, 44 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-151115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
542 AM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

DAVIS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:22 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice63 min
May 15, 12:52 AM CDTSevere Thunderstorm WarningICTLincoln, Russell, Saline63 min
May 15, 5:21 AM CDTSevere Thunderstorm WarningICTSumner64 min
May 15, 5:35 AM CDTSevere Thunderstorm WarningICTSedgwick60 min
May 15, 5:39 AM CDTSevere Thunderstorm WarningICTCowley61 min
May 15, 5:56 AM CDTSevere Thunderstorm WarningICTButler59 min
May 15, 6:06 AM CDTSevere Thunderstorm WarningICTHarvey64 min
May 15, 6:16 AM CDTSevere Thunderstorm WarningICTChase, Marion64 min
May 15, 6:20 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline65 min
May 15, 7:44 AM CDTSevere Thunderstorm WarningICTMontgomery61 min
May 15, 8:52 AM CDTSevere Thunderstorm WarningICTNeosho58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.